Colorado, 2026

Winter Storm and Winter Weather in Colorado, March 5 to 7, 2026

March 5 to 7, 2026 · NWS BOU · 10 events in 10 counties and zones

Snow moved into the north central mountains of Colorado during the evening hours of March 5th and spread eastward during the early morning hours of March 6th. Localized heavy snow occurred along the Continental Divide in Grand and Boulder Counties where 18 to 24 inches of snow fell.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Snow moved into the north central mountains of Colorado during the evening hours of March 5th and spread eastward during the early morning hours of March 6th. Localized heavy snow occurred along the Continental Divide in Grand and Boulder Counties where 18 to 24 inches of snow fell. Based on the Eldora webcam, snowfall rates of 3 inches an hour or slightly more occurred during the morning hours of March 6th. Roads became snow covered, mainly in the mountains during the morning hours on March 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 5, 10:58 PM MST, 2 minutes earlier. Its key messages:

  • Snow develops tonight in the high country, Friday morning for the lower elevations. Difficult travel expected for mountains, foothills and Palmer Divide with moderate to heavy snow at times.
  • Snow trends are increasing for metro Denver. Morning commuters should prepare for slick conditions.
  • Snow tapers off Friday afternoon/evening north to south. Milder and drier weather expected Saturday into early next week.
Area forecast discussion, Mar 5, 10:58 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1058 PM MST Thu Mar 5 2026

.KEY MESSAGES...

- Snow develops tonight in the high country, Friday morning for
  the lower elevations. Difficult travel expected for mountains,
  foothills and Palmer Divide with moderate to heavy snow at
  times.

- Snow trends are increasing for metro Denver. Morning commuters
  should prepare for slick conditions.

- Snow tapers off Friday afternoon/evening north to south. Milder
  and drier weather expected Saturday into early next week.

&&

.DISCUSSION /Through Thursday/...
Issued at 1218 PM MST Thu Mar 5 2026

The next 24 hours will bring a taste of typical Colorado spring
weather as we transition from today's warm temperatures and clear
skies to cold and snow on Friday. On satellite, we're beginning to
see some striations of mid-level cumulus develop in the high
country, with more expansive moisture and showers forming across the
Western Slope. This will progress east through the afternoon, with
snow showers initiating in our mountains early this evening and
increasing through the overnight period when they'll expand into our
foothills. By this evening, a cold front will drop into the plains,
with temperatures steadily cooling to near freezing by sunrise, and
bringing a gradual moistening of the lower levels. A few snow or
rain/snow showers will be possible overnight for the urban corridor
(mainly north of Denver) but almost all of the snow will hold off
until after daybreak Friday.

Lee cyclogenesis will intensity Friday, although there's been a
slight weakening trend in the intensity of the surface low in most
model guidance over the past 12-24 hrs. The overall picture remains
largely the same as yesterday, with robust north and north-northwest
flow confining any upslope component to the Palmer Divide and
southern foothills. Nonetheless, strong QG ascent and frontogenesis
will ensure everyone participates in the party to some degree.

Friday morning will see the bulk of the impacts as steady snow
develops across the I-25 corridor and becomes heavier in our
mountains and foothills. Localized snowfall rates of 1-2"/hr can be
expected under the heaviest showers/bands, most likely along and
south of the I-70 mountain/foothills corridor, and across the Palmer
Divide, but will otherwise be lower. Some minor snow accumulations
do look to impact the Friday morning commute around the Denver metro
area, but ambient and road temperatures will likely be rather
marginal with wet bulb values hovering in the 31-34F range much of
the time. Suspect that roadway accumulations for most of the urban
locations will be largely contingent on snowfall intensity. As such,
opting to refrain from any winter headlines for the metro itself as
true accumulations are currently forecast to remain in the 1-3"
range, however commuters should prepare for slick conditions in the
morning regardless. A surge of stronger north winds will develop in
the afternoon as the surface cyclone becomes better defined over NW
Kansas, and this will steadily usher in drier low-level air,
tapering off snowfall from north to south. Total snowfall of 6-14"
is expected in our mountains and foothills (heaviest south of Rocky
Mountain NP), with 3-8" for the Palmer Divide, and generally 1-3"
elsewhere. Northern portions of the I-25 corridor will be less
favored given the downslope flow off the Cheyenne Ridge, and will
thus be closer to the lower end of that range. Similarly,
accumulations should be comparatively limited in the plains where
temperatures will hover in the mid to even upper 30's, despite a
likely band of greater precipitation extending northeast from the
Palmer Divide into Morgan/Washington/Logan Counties.

Milder and drier weather returns for Saturday, and the warming trend
will continue through Monday as we transition to zonal flow aloft
and a mostly subsident pattern. The high country will see a slight
day-to-day increase in westerly winds as the jet slowly inches
southward into early next week. More distinct troughing then looks
to develop over the northern plains for the middle of the work week,
which should further boost winds in our mountains and foothills.
Unfortunately, ensemble guidance continues to trend away from
widespread precipitation potential for midweek. It's still non-zero,
but a significant system that would serve to make a dent in our
expanding drought doesn't appear to be in the books.

&&

.AVIATION /06Z TAFS through 06Z Saturday/...
Issued at 1057 PM MST Thu Mar 5 2026

Main concern is the trends in snow and duration of potential
moderate snow. Models have all slowed the progression of this
storm system which means a longer snow event. While the onset may
be delayed by an hour or so til 12Z-14Z, we having growing
confidence in moderate snow developing by 15-16Z across the metro
Denver TAF sites. The heaviest will initially be near the
foothills, but spreading east to KDEN by 16Z. That snow is
expected to continue of near moderate intensity with visibility
down to ~1/2SM and Cigs/vertical visibility near 500 feet through
20Z, with a chance it lasts a little longer than that near KAPA
due to better orographcis in northerly flow. Lighter snow
(visibility 1-3SM and cigs 006-012) is then likely to linger til
about 03Z before skies cigs lift and skies clear rather quickly
behind storm system.

One surge of the cold front has already passed, but expect
another surge or two during the overnight to mid morning Friday
with gusts to 20-25 kts. The stronger winds with gusts around 25
kts are then likely to persist 16Z-00Z before diminishing and
turning to light southwest by 06Z Saturday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight MST Friday night for
COZ030-032-035>037.

Winter Weather Advisory until 8 PM MST Friday for COZ031.

Winter Storm Warning until midnight MST Friday night for COZ033-
034.

Winter Weather Advisory from 6 AM Friday to midnight MST Friday
night for COZ041.

&&

DISCUSSION...BRQ
AVIATION...20
Hazardous weather outlook, Mar 5, 5:34 AM MST, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
534 AM MST Thu Mar 5 2026

COZ030>051-061245-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
534 AM MST Thu Mar 5 2026

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected across the Palmer
Divide and Lincoln County today. This is due to mild temperatures
in the upper 60s, relative humidity around 10 percent, and wind
gusts up to 30 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong low pressure system will produce moderate to heavy snow
to the mountains tonight and Friday. Light snow will fall across
lower elevations on Friday which could impact the Friday morning
commute in the Denver metro as well as make for poor travel
conditions on I-25 over the Palmer Divide. Hazardous travel
conditions are expected in the mountains due to the heavy, wet
snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but reports of snow and
wind gusts will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 5, 11:00 PM MST to March 6, 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

An estimate 8 to 16 inches fell across the zone according to SNOTEL sites. The heaviest snowfall report occurred four miles south of Longs Peak where an estimated 15.5 inches fell.

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
March 5, 11:00 PM MST to March 6, 5:00 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Based on spotter and CoCoRAHS reports, 3 to 8 inches of snow fell across the area.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 6, 12:00 AM MST to March 7, 2:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Snowfall of 12 to 24 inches fall across the zone. The heavier snowfall reports were in western Boulder County with SNOTEL sites receiving an estimated 18 to 24 inches. Eldora ski resort reported 18 inches, however looking at their snow stake online, an estimated 20-24 inches fell.

Winter Weather, C & Se Park County

When
March 6, 12:00 AM MST to 6:00 PM MST
Where
C & Se Park County forecast zone
Reported by
CoCoRaHS
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

Reports showed 4 to 7 inches fell across the area.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 6, 12:30 AM MST to 7:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Based on spotter and SNOTEL reports, an estimated 7 to 14 inches of snowfall across the zone.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 6, 2:30 AM MST to 8:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Based on spotter and SNOTEL reports, an estimated 7 to 14 inches of snowfall across the zone.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 6, 4:00 AM MST to 3:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Snowfall reports showed 4 to 8 inches of snow fell across southeast Jefferson County. Meanwhile to the north, 1 to 4 inches fell across eastern Boulder County.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 6, 4:00 AM MST to 3:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Snowfall reports showed 3 to 9 inches of snow fell across the zone, heaviest over southeast Denver and Aurora where 6 to inches of snow fell. To the north, 3 to 5 inches fell over the northern suburbs of Denver.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 6, 5:00 AM MST to 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Snowfall reports showed 4 to 12 inches of snow fell across the zone, heaviest over Douglas County and in the Castle Rock area.

Winter Weather, C & E Adams & Arapahoe Counties

When
March 6, 7:00 AM MST to 8:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Snowfall reports showed 3 to 6 inches of snow fell across the zone.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319243, 1319246, 1319191, 1319247, 1319244, 1319245, 1319248, 1319252, 1319253, 1319255.